Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 144, NWS Jackson, MS

April 29, 2002Jones County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 29, 2002, 7:11 PM CDT for Jones County, Mississippi. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2002, 7:11 PM CDT (00:11 UTC)
Expired
Apr 29, 2002, 7:45 PM CDT
In force
34 min
Issued by
NWS Jackson, MS
Area
Whole counties

County Jones County, MS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 3:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2002-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2560 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2002-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2560 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
1.7
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 300011
SVRJAN
MSC067-300045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
711 PM CDT MON APR 29 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 745 PM CDT

* AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES WEST OF ELLISVILLE...OR ABOUT 9 MILES
  EAST OF COLLINS...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR ELLISVILLE AT 735 PM CDT

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:55 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Apr 29, 3:55 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
355 PM CDT MON APR 29 2002

FRONT CONTINUES TO STRETCH FROM THE CENTRAL TEXAS TO THE CAROLINA
COAST. SURFACE PLOTS AND RUC CAPE SHOW THE GREATEST INSTABILITY
SOUTH OF THE BOUNDARY...ALTHOUGH NOTHING HAS DEVELOPED THIS
AFTERNOON. ACTIVITY OVER ARKANSAS HAS BEEN ISOLATED AND EXPECT ANY
ACTIVITY THAT SPREADS INTO THE CWA TO ALSO REMAIN ISOLATED. NEW
ACTIVITY OVER SOUTHEAST HAS ALSO BEEN GENERALLY ISOLATED...WILL
CONTINUE SCATTERED WORDING. WILL MENTION POSSIBLY SEVERE IN ALL
ZONES TONIGHT. META CAPE NEVER FALLS BELOW 1500J/KG AND A LINE OF
CONVECTIVE PRECIP DEVELOPS AROUND 3Z OVER CENTRAL MS BACK INTO
CENTRAL TEXAS. WILL CONTINUE CHANCE OF MORNING RAIN FOR NORTH AND CENTRAL
GROUPS...MODELS SHOW THE FRONT SLOWLY MOVING OUT WITH QPF UP TO 18Z.

WILL USE A BLEND OF GUIDANCE TEMPS.

THE EXTENDED AVN HAS MOVED THE FRONT OUT EARLY FRIDAY...SO FRIDAY
AND SATURDAY LOOK DRY...WITH INCREASING CLOUDS SATURDAY NIGHT AND
RAIN SUNDAY. THE NOGAPS MAINTAINS RAIN FOR FRIDAY AND LEAVES
SATURDAY/SATURDAY NIGHT DRY. WILL ADD CLOUDS TO SUNDAY AND
MONDAY...BUT WILL HOLD OFF ON RAIN. MAY ADJUST TEMPS...MEX NUMBERS
CONTINUE TO SHOW COOLER TEMPS BY THURSDAY.

PRELIMINARY NUMBER...
JAN 69/85/65/90/67 42000
MEI 68/85/64/90/65 42000

.JAN...
AR...ALL ZONES SEVERE THUNDERSTORM WATCH 182 UNTIL 8PM
LA...NONE.
MS...SEVERE THUNDERSTORM WATCH 182 UNTIL 8 PM
MSZ018-019-025>27-34>036
SEVERE THUNDERSTORM WATCH 183 UNTIL 8 PM
MSZ032-037-038-042>052-054>058-063>066-072>074

In the hours before

Special weather statement, Apr 29, 1:57 PM CDT, 5 hours 14 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
157 PM CDT MON APR 29 2002

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...
AND MUCH OF SOUTH MISSISSIPPI. SEVERE WEATHER IS POSSIBLE OVER
MUCH OF LOWER MISSISSIPPI RIVER VALLEY TONIGHT... INCLUDING THE
AREA SOUTH OF A LINE FROM CROSSETT ARKANSAS...TO ROSEDALE
MISSISSIPPI...TO GRENADA...TO THE COLUMBUS AREA. THE THREAT AREA
INCLUDES THE JACKSON METROPOLITAN AREA...ALONG WITH THE CITIES OF
VICKSBURG...MERIDIAN...NATCHEZ...BROOKHAVEN...LAUREL...AND
HATTIESBURG. LARGE HAIL AND DAMAGING WIND GUSTS OVER 70 MPH WILL
BE THE PRIMARY THREATS WITH THESE THUNDERSTORMS...MAINLY BEFORE
MIDNIGHT.

A NEAR-STATIONARY FRONT WILL REMAIN ROUGHLY ALONG INTERSTATE 20
THROUGH THIS EVENING...BEFORE LIFTING LATE TONIGHT INTO NORTH
MISSISSIPPI. WITH AFTERNOON HEATING...THE WARM...UNSTABLE AIRMASS
OVER THE LOWER MISSISSIPPI RIVER VALLEY WILL BECOME EVEN MORE
UNSTABLE. CONDITIONS WILL BE CONDUCIVE FOR THE DEVELOPMENT OF A
FEW STRONG THUNDERSTORMS. THE FRONTAL BOUNDARY WILL ALSO FOCUS
STORM DEVELOPMENT. WITH ANY OF THESE STORMS...LOCALLY HEAVY
RAINFALL MAY OCCUR...WITH BRIEF PONDING OF WATER ON ROADWAYS.

AFTER THE SUN SETS AND ATMOSPHERE COOLS DOWN...THE AIRMASS WILL
BECOME MORE STABLE. IN ADDITION...THE LIFT PROVIDED BY THE FRONT
WILL WEAKEN AS THE BOUNDARY PUSHES NORTH. MOST OF THE SHOWERS AND
THUNDERSTORMS OVER THE AREA WILL DISSIPATE BY MIDNIGHT.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE REQUIRED ACROSS SOUTHEAST ARKANSAS...
CENTRAL MISSISSIPPI...AND NORTHEAST LOUISIANA LATE THIS AFTERNOON
THROUGH TONIGHT. STAY TUNED FOR LATER STATEMENTS ON THIS STORM
SYSTEM.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Apr 29, 3:44 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
344 PM CDT MON APR 29 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    10SE QUITMAN              MS   WIND DAMAGE
04/29/02   CLARKE                         S.O. REPORTED A TRAILER
                                          HOUSE AND NUMEROUS TREES
                                          BLOWN OVER
Local storm report, Apr 29, 3:53 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
353 PM CDT MON APR 29 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    10N LAUREL                MS   0.88 INCH HAIL
04/29/02   JONES                          E.O.C REPORTED NICKEL
                                          SIZE HAIL 10 MILES NORTH
                                          OF LAUREL.
Local storm report, Apr 29, 4:49 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
449 PM CDT MON APR 29 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    4N MOSS                   MS   WIND DAMAGE
04/29/02   JONES                          E.O.C REPORTED HEAVY
                                          DAMAGE TO CHICKEN HOUSES
                                          AND A BARN.  NUMEROUS
                                          TREES AND POWER LINES
                                          BLOWN OVER.
Local storm report, Apr 29, 4:49 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
449 PM CDT MON APR 29 2002
CORRECTED COUNTY

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    4N MOSS                   MS   WIND DAMAGE
04/29/02   JASPER                         E.O.C REPORTED HEAVY
                                          DAMAGE TO CHICKEN HOUSES
                                          AND A BARN.  NUMEROUS
                                          TREES AND POWER LINES
                                          BLOWN OVER.
Local storm report, Apr 29, 6:45 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
645 PM CDT MON APR 29 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    SCOTT                     MS   0.75 INCH HAIL
04/29/02   BOLIVAR                        WABG TV IN GREENVILLE
                                          REPORTED DIME SIZE HAIL.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:39 PM CDTSevere Thunderstorm WarningJANCovington, Jones36 min
Apr 30, 3:56 PM CDTSevere Thunderstorm WarningJANClay34 min
Apr 30, 4:09 PM CDTSevere Thunderstorm WarningJANLowndes36 min
Apr 30, 4:12 PM CDTSevere Thunderstorm WarningJANLowndes33 min
Apr 30, 4:46 PM CDTSevere Thunderstorm WarningJANLowndes19 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.